I am curious to know if anyone else has had a similar experience. I have been on Prednisone for Lupus for two years, since before the onset of TN. I have been feeling great this summer, better than ever. I am slowly tapering off of the Prednisone. The lower my dose of this drug, the more pain I feel in my teeth and face. Coincidence?
Just after my diagnosis earlier this year my first two visits to ER they put me on Prednisone paks and each time they helped me quite significantly. These ER’s were in different states. When I did finally get to see a Neurologist he wanted to know what I had been taking and I told him both ER Doctors put me on Prednisone and his reply was “Well why, that won’t help you at all?” And my reply was “That’s odd, because it helped me quite a bit.” That said I have done much better since being on just the tegretol and Amytriptline. Hope this helps!
Thanks, Ali. I was wondering if a Prednisone pack might be effective for flare-ups. My nuero doesn't know a whole lot about TN, but I really like him. He seems willing to follow my lead, so I am trying to keep a close eye on what works for me and what doesn't.
I am glad you are doing well. I think I'll be adding Tegretol to my mix in a few weeks to get me through a few fillings. Just a cleaning triggered pain.
Thank you for your response.
When I am on prednisone, a high dose, my face feels much, much better. It seems to take away the inflammation that is causing my pain. My theory.
I'm beginning to think there is real substance to our theory. Thanks for replying. : )
Prednisone is an anti-inflammatory med. Some aspects of Trigeminal Neuralgia and neuropathy seem to be inflammatory in nature. So I'm not surprised that "some" patients get positive effects from prednisone packs. This is not universally true, however. It's the sort of thing that one files in a category of "try it and observe results". Prednisone can also have negative side effects, so the observations should also include unexpected puffiness or flushing of the face and any tendency toward edema (fluid retention).
Regards and best,
A prednisone pack does great by me as well. Well, until I get down to 2 pills and then there is no help. I think that is why the steroid injection worked for me. I had 48 hours where I felt amazing and then 10 days of pain and then on the 11th day my face felt really, really good for about 3 mths. I was able to go down on meds.
Would laser work to decrease inflammation or is this just hype?
No trials or medical evidence that I know of offer support to laser illumination as a useful protocol specifically in TN.
Prednisone works like MAGIC for me. However, all specialists I have seen tell me “don’t get used to this” because of the damage it does to your organs. I have requested it for special times I need to be pain free; like a week in Mexico this summer. The fluid retention is true for me, as well as extreme hunger the first round, but never after that. I wasn’t aware that anyone could be on this drug for longer than a few weeks at a time. I have heard the effects are pretty serious. Red?
Yes, the potential side effects can be quite serious. The following warning is from http://www.rxlist.com. This is a med which should be used ONLY under close medical supervision.
What are the possible side effects of prednisone (Meticorten, Sterapred, Sterapred DS)?
Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.
Call your doctor at once if you have any of these serious side effects:
- problems with your vision;
- swelling, rapid weight gain, feeling short of breath;
- severe depression, unusual thoughts or behavior, seizure (convulsions);
- bloody or tarry stools, coughing up blood;
- pancreatitis (severe pain in your upper stomach spreading to your back, nausea and vomiting, fast heart rate);
- low potassium (confusion, uneven heart rate, extreme thirst, increased urination, leg discomfort, muscle weakness or limp feeling); or
- dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).
Less serious side effects may include:
- sleep problems (insomnia), mood changes;
- acne, dry skin, thinning skin, bruising or discoloration;
- slow wound healing;
- increased sweating;
- headache, dizziness, spinning sensation;
- nausea, stomach pain, bloating; or
- changes in the shape or location of body fat (especially in your arms, legs, face, neck, breasts, and waist).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
I think you can see why many doctors are very hesitant to prescribe this drug for facial pain.
My Nuero gave me a prednisone pack last month after he saw inflammation on my MRI. He told me to take all the pills for the day at once in the morning. On the last day, I came down with strep throat which eventually led to bronchitis. I’ve been sick for three straight weeks. Later, I learned that prednisone really suppresses the immune system. I think every bug I walked into that week feasted on my immune system. I’m just getting over the bronchitis. Had a follow up with my nuero and told him that being sick seemed to have exacerbated all my tingly TN symptoms and added a few including sweating, clamminess and cold on my left side down to my left foot which feels like it’s on ice. I have a small glioma in my thalamus that they have been watching over the course of my MRI’s. It hasn’t changed, and they aren’t concerned, but after I described my new symptoms, he seems to think it might have something to do with my symptoms since the MRI did not show any noticible compression on any nerve. Anyway, I’m so frustrated, I gave in and tried the Lyrica tonight.
Oh, my! That's quite a story, Brian. I hope the Lyrica has you feeling pain-free in no time at all.
I have been taking Predistone since June 2011, starting with 60mgs, to protect my sight from an auto immune disorder. I am on a reduction plan and at the moment I am taking 15mgs a day.
I have not had an attack of TN1 since May 2011, I was worried that by reducing an other attack may come, but so far so good.
My face ache which comes and goes, did increase for a few days but seems to have settled back down so again i am hopeful that the reduction in pred has not influenced my face ache.
what measure of Pred are you prescribed to cope with your face pain?
My side effects of Pred have been swollen higher stomach, peach fuss on sides of face, risk of osteoporosis so have to take an acid tablet every week, which in itself comes with a risk of cancer of the oesophagus, i also take a stomach protector every day to guard against stomach ulcers.
Only sleep for 5 hours at a time
I will be glad when I am off the Pred, but at the same time i dont want my face ache to become worse, I wonder how much the Pred is protecting me.
When I was on Prednisone all my eye and face pain went away. Great two weeks. Even got rid of my exczema (permanently). My neuro took me off due to potential organ and immune system problems. On Lyrica now which helps some.
Elstep, yours is a hard call to make. Prednisone is an anti-inflammatory med. In some people, TN seems to have an inflammatory component. But it's still somewhat unusual for TN pain to be consistently reduced by Prednisone or other anti-inflammatory meds.
Elstep, for my Lupus, I was on 25mg of Prednisone. I'm now down to just 3mgs. While my TN pain did increase initially, it has since stabilized. I hope that your taper continues to go smoothly.